iCliniq logo

Ask a Doctor Online Now

HomeAnswersPulmonology (Asthma Doctors)latent tuberculosis infectionsI am diagnosed with latent TB without any symptoms. Are the prescribed TB medications safe?

What are the side effects of taking tuberculosis medicines?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At March 13, 2022
Reviewed AtJuly 18, 2023

Patient's Query

Hello doctor,

I have been diagnosed with latent tiberculosis (TB) and was prescribed medications for it. I have attached a copy of the reports below. I want to consult a specialist before I start my prophylactic course.

Answered by Dr. Sugreev Singh

Hello,

Welcome to icliniq.com. Thank you for writing, and I understand your concern. I have gone through your reports (attachments removed to protect the patient's identity). It is suggestive of TB (tuberculosis), but before starting the treatment, you should get a chest x-ray, LFT (liver function test), and CBC (complete blood count). ATT (anti-tubercular treatment) or TB medicines may cause liver inflammation, so it is important to know the condition of the liver before starting the treatment. I also advise you to start with a high-protein diet as a preventive measure. You also have low levels of thyroid hormones, so it is important to treat that. Please answer the following questions so that I can help you further. 1. What symptoms of TB do you have? 2. Is there any cough or difficulty in breathing? 3. Are you taking medicine for your thyroid? Please let me know. Thank you.

Patient's Query

Hello,

Thank you for your reply doctor. Yes doctor, I am taking Euthyrox 100 mg every morning for six days a week. I got the chest CT scan done, and I am attaching the reports below. I am asymptomatic with no fever or cough. AFB sputum test was negative. I am hesitant to start medications that can affect the liver.

Answered by Dr. Sugreev Singh

Hello,

Welcome back to to icliniq.com. Thank you for writing back, and I can understand your concern. The CT (computed tomography) is showing changes (attachments removed to protect the patient's identity) and QuantiFERON-TB Gold is more specific. So in my opinion, you should start tuberculosis (TB) medications before it progresses. Do not worry if the medicines affect the liver, it shows symptoms or else you can repeat the liver function test after starting TB medicine. So do not worry. Everything will be fine. If there is anything else, please let me know. Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sugreev Singh
Dr. Sugreev Singh

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Pulmonology (Asthma Doctors)

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy